Ian describes how work stress led to a prescription for lorazepam, which he stopped cold turkey in the late 80s. His withdrawal caused many symptoms, including crippling anxiety which lasted over 18 months. He only discovered what was wrong when he visited the Bristol Tranquilliser Project, and has now worked for this organisation for over […]
Mary had a bad reaction to nitreous oxide which was given to her during the birth of her daughter. This led to multiple drugs and a series of electroshock treatments. After many years Mary decided to come off all her drugs and was overjoyed with her ability to feel and to think clearly once again.
After suffering abuse as a child Rachel began to hear voices while a teenager and went to a psychiatrist for help. Years of hospital and drug treatment followed. However Rachel only recovered once she rejected psychiatry and began to embrace her ‘symptoms’ as a meaningful response to childhood trauma.
Jo suffered from exam stress at university, which led to insomnia and a prescription for lorazepam from her doctor. After having a bad reaction she was switched to diazepam, and eventually came off 60mg ‘cold turkey’. She went through a horrendous withdrawal experience and still suffers from some symptoms two years later.
Melanie has been the manager of MIND in Camden’s REST Project for 20 years. She facilitates a weekly support group, providing individual advice, information and support regarding safe withdrawal from benzodiazepines.
Ian Singleton withdrew from a benzodiazepine in the 1980s and has spent his career since then working for the Bristol Tranquilliser Project, where he has helped thousands of people get through the withdrawal process. In this interview he answers some frequently asked questions.